Indian doctor reports case of Hand sanitizer induced Disulfiram Ethanol Reaction
Dr Avinash De Sousa at Lokmanya Tilak Municipal Medical College and General Hospital, Mumbai, India has reported a rare case of disulfiram Ethanol reaction (DER) in a patient that was induced by use of hand sanitizer. The patient who developed reaction was on disulfiram for abstaining from alcohol for few years. The case has been published in the letter to the Editor of the journal 'Alcohol and Alcoholism' 2020.
Disulfiram is the first alcohol aversive or alcohol sensitizing drug approved by FDA to treat chronic alcohol dependence and has been used for nearly 6 decades. It causes an acutely toxic reaction when mixed with alcohol and hence patients taking disulfiram are advised to not consume ethanol.
Patients who are on Disulfiram therapy can develop a variety of symptoms ranging from uneasiness, nausea, flushing, chest/abdominal discomfort and sometimes it can be serious enough. These can be experienced by the patients when exposed to either food cooked in alcohol or using certain sauces that have alcohol. It may also be due to excessive use of after shaves or scents that may have alcohol content.
A rare case of DER after using hand sanitizer was presented by Avinash Desouza from Mumbai. The patient was a 43-year-old male who came to emergency department with what appeared to be an allergic reaction. He reported that he was a heavy alcoholic for 10 yrs and abstained from it since 3 yrs and was on Disulfiram 250mg/day. He developed symptoms of flushiness, nausea, uneasiness and tachycardia due to which he was rushed to hospital. He has given history that he has rubbed his hands with a hand sanitizer several times due to COVID 19 pandemic. The start of the pandemic has led to an increased use of hand sanitizers.
On checking his vitals, they were slightly altered with BP – 110/60mm Hg, heart rate of 102b/pm, respiratory rate of 25b/min, oxygen saturation of 99%, and temperature was 36C. There was erythema on his chest and face but no mucosal swelling. ECG and other blood tests were within normal limits. Patient was kept on Chlorpheniramine injection and Vit C. Patient was discharged after the symptoms settled. Patient was advised either not to use sanitizer or to stop Disulfiram and was advised psychiatrist consultation as ethanol in hand sanitizer has caused the reaction after skin absorption. The psychiatrist has advised to stop disulfiram presently considering the pandemic situation.
For further reading, click the following link; https://doi.org/10.1093/alcalc/agaa038